Louisiana, 2016Damaging Winds and Seiche in Louisiana, May 19, 2016
May 19, 2016 · NWS LCH · 13 events in 4 counties and zones
A short wave and cold front moved across the region during the 19th. This produced strong to severe storms across South Louisiana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave and cold front moved across the region during the 19th. This produced strong to severe storms across South Louisiana. A seiche also occurred as a line of storms moved along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 19, 3:37 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, May 19, 3:37 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
437 PM CDT THU MAY 19 2016
.SYNOPSIS...
Large MCS now crossing se TX and the TX coast with a large swath of
stratiform rain extending north into e cntl TX. This activity was
occurring in advance of a shortwave trough aloft over ern NM/wrn TX.
A band of strong to svr storms was noted fm the upper TX coast sw
toward Corpus Christi. At the sfc, a quasi-stationary front sits
along the TX coast east acrs our coastal waters zones.
&&
.DISCUSSION...
The band of strong storms will cross our coastal zones and
adjacent coastal waters late this aftn and evening. ARW/HRRR/ECMWF
all seem to capture recent radar trends fairly well although ARW
is on the fast side, and followed a general blend of this guidance
for POPs and QPF for tonight. The heaviest rainfall is expected
along or south of I-10 with rainfall totals between 1-2 inches.
With the sfc front expected to remain just off the coast tonight,
little in the way of svr weather is expected over inland areas
although a few strong storms could impact the immediate coastal
parishes. Svr potential could be a little more likely toward s
cntl LA late tonight into Friday morning as a wave of low pres
develops on the front and moves inland.
Rain will end from west to east on Friday with the passage of the
upper trough while the sfc front moves east as high pres builds
in behind it. Dry weather is expected to prevail through the
weekend as upper ridging moves east over the area. This will allow
aftn highs to warm into the mid 80s, while the drier airmass will
allow overnight lows to fall into the lower to middle 60s by
Sunday morning. Low rain chcs return by Monday and are expected
each day as the upper ridge breaks down and weak disturbances
begin to approach the area fm the west.
&&
.MARINE...
A band of strong storms will cross the coastal waters this
evening. This activity is occurring in response to a strong upper
disturbance crossing the region and nearly stationary coastal
trough/frontal boundary at the sfc. A wave of low pres is expected
to develop along the front tonight, then lift ne acrs MS Friday
morning. The low will drag the front east during the day with
showers and tstms tapering off as high pres builds south. Light to
moderate east to ne winds will prevail on saturday with onshore
flow developing by late in the weekend as the sfc high moves east.
onshore flow will then persist through the week as lower pres
develops over ern CO.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 83 66 87 / 80 50 10 10
LCH 69 85 69 87 / 80 40 10 10
LFT 71 85 69 88 / 80 70 10 10
BPT 69 86 70 88 / 80 30 10 10
&&
.LCH Watches/Warnings/Advisories...
LA...Coastal Flood Advisory until 1 AM CDT Friday for LAZ052>054-073-
074.
TX...Coastal Flood Advisory until 1 AM CDT Friday for TXZ215.
GM...None.
&&
PUBLIC...24Hazardous weather outlook, May 19, 3:24 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 AM CDT THU MAY 19 2016
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
424 AM CDT THU MAY 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA.
THERE IS ALSO SLIGHT RISK OF EXCESSIVE RAINFALL LATER TODAY AND
TONIGHT ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. THE
MAIN AREA FOR EXCESSIVE RAIN WILL BE SOUTH OF HIGHWAY 190.
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER
TODAY AND TONIGHT. AT THE SURFACE...A STATIONARY FRONT WAS OVER
SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. THESE FEATURES WILL AID
IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS MAINLY
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA. THE MAIN
THREAT WILL BE DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.
BURSTS OF HEAVY RAIN MAY ALSO OCCUR ESPECIALLY TONIGHT. SOME
FLOODING MAY BE POSSIBLE ESPECIALLY OVER FLOOD PRONE AND POOR
DRAINAGE AREAS.
RESIDENTS ARE URGED TO MONITOR WEATHER CONDITIONS ESPECIALLY
LATER TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER LOWER ACADIANA ON
EARLY FRIDAY. OTHERWISE...WEATHER CONDITIONS ARE EXPECTED TO
IMPROVE LATE FRIDAY WITH DRY WEATHER FORECASTED FOR THE WEEKEND.
LOW CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
EARLY AND MIDDLE PART OF NEXT WEEK. AT THIS TIME...NO HAZARDOUS
WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
In the hours before
Special weather statement, May 19, 3:15 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT THU MAY 19 2016
TXZ215-192245-
JEFFERSON TX-
415 PM CDT THU MAY 19 2016
...SPECIAL WEATHER STATEMENT...
AT 414 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES WEST OF STOWELL TO NEAR HIGH ISLAND.
MOVEMENT WAS EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...NOME...SABINE
PASS...CENTRAL GARDENS...HAMSHIRE...BEVIL OAKS...CHINA...LA BELLE...PORT
ACRES...SOUTHEAST TEXAS REGIONAL AIRPORT...FANNETT...WINNIE AND SEA RIM
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2989 9436 2989 9444 3011 9445 3012 9430
3017 9427 3019 9418 3013 9408 3008 9409
3007 9403 3003 9403 2998 9386 2993 9386
2986 9393 2984 9392 2984 9395 2982 9393
2981 9395 2969 9384 2967 9406 2956 9435
TIME...MOT...LOC 2114Z 262DEG 20KT 2978 9449 2959 9435
06Seiche, East Cameron
- When
- May 19, 5:48 PM CST to 6:00 PM CST
- Where
- East Cameron forecast zone
- Reported by
- C-MAN Station
- Coordinates
- 29.847, -93.199 (the zone’s center; the record gives no point)
As a line of storms move into lower Cameron Parish, the Calcasieu Pass Tide Station measured a 6.57 feet MLLW maximum. The tide level quickly fell back after 7 PM, but then oscillated between 1 and 2 feet MLLW for a couple hours after. No damage was reported along the coast.
Thunderstorm Wind, Vermilion
- When
- May 19, 6:56 PM CST
- Where
- Vermilion County, 4.2 mi SE of Gueydan
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 29.980, -92.480
A home weather station recorded a wind gust of 81 MPH.
Thunderstorm Wind, Vermilion
- When
- May 19, 7:08 PM CST
- Where
- Vermilion County, 1.93 mi WNW of Esther
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 29.860, -92.210
The CWOP station in Abbeville measured a wind gust of 59 MPH.
Thunderstorm Wind, Vermilion
- When
- May 19, 7:18 PM CST
- Where
- Vermilion County, 3.17 mi NW of Esther
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 29.880, -92.220
The CWOP station in Abbeville measured a wind gust of 70 MPH.
Thunderstorm Wind, Vermilion
- When
- May 19, 7:19 PM CST
- Where
- Vermilion County, 1.51 mi SSE of Kaplan
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 29.980, -92.270
A home weather station recorded a wind gust of 65 MPH. Trees around the residence were also downed.
Thunderstorm Wind, Vermilion
- When
- May 19, 7:24 PM CST
- Where
- Vermilion County, 3.17 mi NW of Esther
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.880, -92.220
The CWOP station in Abbeville measured a wind gust of 70 MPH.
Thunderstorm Wind, Lafayette
- When
- May 19, 7:45 PM CST
- Where
- Lafayette County, 0.6 mi W of Lafayette
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 30.220, -92.030
The weather station at KATC recorded a 60 MPH wind gust.
Thunderstorm Wind, Lafayette
- When
- May 19, 7:45 PM CST
- Where
- Lafayette County, 0.6 mi W of Lafayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 30.220, -92.030
Several trees were downed around Lafayette according to pictures posted to social media.
Thunderstorm Wind, Lafayette
- When
- May 19, 7:50 PM CST
- Where
- Lafayette County, 0.91 mi SE of Carencro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 30.310, -92.040
A traffic signal pole was snapped by a strong wind gust.
Seiche, Vermilion
- When
- May 19, 8:14 PM CST to 8:34 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Other Federal Agency
As storms moved across the coast of Vermilion Parish a seiche caused water levels at Freshwater City Lock to reach 5.83 feet MLLW. The tide quickly receded over the next half hour.
Thunderstorm Wind, St. Mary
- When
- May 19, 8:18 PM CST
- Where
- St. Mary County, 21.58 mi SSE of Midway
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 29.370, -91.380
The Eugene Island NOS station recorded a wind gust of 51 KTS.
Thunderstorm Wind, St. Mary
- When
- May 19, 8:25 PM CST
- Where
- St. Mary County, 0.69 mi N of La Gorda
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 29.690, -91.270
A spotter reported a tree downed onto a home on Cane Street in Bayou Vista.
Thunderstorm Wind, St. Mary
- When
- May 19, 8:29 PM CST
- Where
- St. Mary County, 1.51 mi SSE of Glenwild
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 29.700, -91.240
KWBJ reported power lines and a gas station awning downed during a thunderstorm.
- Seiche
- A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, May 19 to 20, 2016$420,000 · EF0 · 19 events
- Damaging Winds in Florida, May 19 to 20, 2016$29,000 · 53 kt wind · 23 events
- Damaging Winds in Alabama, May 19 to 27, 2016$34,000 · 60 kt wind · 12 events
- Hail and Damaging Wind in Mississippi, May 19 to 20, 2016$38,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 20, 201656 kt wind · 24 events
- Damaging Winds in Mississippi, May 19 to 20, 2016$18,000 · 52 kt wind · 6 events
- Flash Flooding and Hail in Texas, May 19, 20161.5 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19 to 22, 201660 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 201610 events
- Damaging Winds in Mississippi, May 19, 201660 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 19, 20166 events
- Damaging Winds and Heavy Rain in Florida, May 19, 201650 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635904, 635901, 635903, 635902, 635897, 635893, 635894, 635896, 635895, 635905, 635898, 635899, 635900.